There is a growing concern in the medical community about the long term effects that some forms of drugs have on people. In particular, hearing loss has become one of the fastest-growing drug-induced health concerns. This form of hearing loss is known as ototoxicity, and has been linked to antibiotics as well as analgesics, also known as pain medications. In fact, there have been several studies that have definitely proven that these medications can cause acute, and in some cases permanent, hearing loss.
Perhaps the most concerning study based on antibiotic-based hearing loss was introduced in a medical study called “Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics.”. The study was based on the idea of contrasting mechanical ear damage as the result of acoustic trauma in the presence of antibiotics. These particular drugs are administered in critical care situations, necessitating the research to occur in an intensive care unit. (Hongzhe, Steyger, 2009).
The method used to study the difference between having the medication present and absent was to measure the difference in auditory shifts, which indicate the level of damage that has occurred in the ear. One of the first results that were recorded was the prevalence in ototoxicity in individuals who took the medication but did not have acoustic hearing damage. This suggests that the drug, alone, could cause ototoxicity. (Hongzhe, Steyger, 2009).The second important result showed that acoustic trauma did not have a significant impact on the threshold shift for hearing without the presence of aminoglycoside antibiotics. However, there was a tremendous shift when mechanical damage in the form of acoustic trauma was treated with antibiotics. (Hongzhe, Steyger, 2009). The study concluded that there were three major causes of the auditory shifts: “1) chemical penetration into the endolymphatic fluid of the scala media, 2) permeation of nonselective cation channels on the apical surface of hair cells, and 3) generation of toxic reactive oxygen species and interference with other cellular pathways” (Hongzhe, Steyger, 2009). While the damage from these antibiotics can be substantial, they represent a single form of antibiotic that results in hearing loss.
The first antibiotic study in the context of hearing loss was for the drug, Erythromycin. The study, titled: Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia.”, gave a risk versus reward evaluation of using the knowledge that this antibiotic was linked to hearing loss. For clarification, it is a broad-spectrum antibiotic that is used to treat a variety of infections. (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992).
The study found that even using this product consistently over the course of two weeks could result in ototoxicity. The experimental group of thirty individuals was given the antibiotic while the control group received no medication. Within two weeks, five individuals in the experimental group had experienced severe hearing impairment and tinnitus. However, none of the control group had any type of ototoxicity symptoms. This confirmed the fact that antibiotics could cause ototoxicity, and also showed that the hearing loss came as a result of damage to ion receptors in the cochlea. (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992).
The other type of medication that was evaluated for its ability to cause ototoxicity in humans was analgesics, also known as pain medications. One study that was created to look into the effects of hearing loss from these medications was called “Analgesic Use and the Risk of Hearing Loss in Men.”, and took place from 1986 to 2010 when the data was collected. The study used 26, 917 different men from the ages of 40-74, and had them report their hearing changes over the course of 24 years. The results of the study indicated a definitive link between the use of analgesics and hearing loss. (Curhan, Eavey, Shargorodsky, Curhan, 2010).
Of the 26, 917 men who took part in the study, 3,488 of them reported complete hearing loss when the data collection was in its final stages. While this is concerning in context of any study, the men who reported deafness were mostly under the age of 50 when the study began. This suggests that later generations are increasingly susceptible to ototoxicity because of the prolonged exposure to the medicines. One important discovery was made concerning the cause of the hearing loss; that the binding sites in the cochlea were overcrowded and dimmed over time, resulting in permanent loss. (Curhan, Eavey, Shargorodsky, Curhan, 2010). This study was seen as a groundbreaking, but was considered limited in scope from the outset because it did not take women into account. However, a sister study was performed nine years after the original was debuted.
The second study was started in the year 1995 and ran through until 2009 when the women reported back with their results. The study, Analgesic Use and the Risk of Hearing Loss in Women”, utilized women between the ages of 31 and 48 and came to many of the same conclusions as the male-only study. The only significant difference was the fact that the men had hearing loss as a result of using acetaminophen, ibuprofen, and aspirin; whereas the women did not suffer significant ototoxicity from aspirin.(Curhan, Eavey, Shargorodsky, Curhan, 2012). However, both studies confirm the fact that analgesics can cause hearing loss after a prolonged period of usage.
As the pharmacological community continues to outline different long term effects of medicine, it seems likely that more causes of ototoxicity will be uncovered. The most concerning aspect about these studies is that the medicines that cause hearing loss are so common, and many people consistently expose themselves to the drugs without a second thought. By raising awareness and committing to long-term studies, fewer people will need to live with irreversible hearing loss.
Curhan, S. G., Eavey, R., Shargorodsky, J., & Curhan, G. C. (2010). Analgesic Use and the Risk of Hearing Loss in Men. American Journal Of Medicine, 123(3), 231-237. doi:10.1016/j.amjmed.2009.08.006
Curhan, S. G., Shargorodsky, J., Eavey, R., & Curhan, G. C. (2012). Analgesic Use and the Risk of Hearing Loss in Women. American Journal Of Epidemiology, 176(6), 544-554.
Hongzhe, L., & Steyger, P. S. (2009). Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics. Noise & Health, 11(42), 26-32.
Swanson DJ, Sung RJ, Fine MJ, Orloff JJ, Chu SY, Yu VL. (1992). Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia. The American Journal of Medicine, 92(1),61-68.